Alert archive / South Carolina / Tornado Warnings in 1999
Tornado Warning 17, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Aug 20, 1999, 7:38 PM EDT for Newberry County, South Carolina. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 1999, 7:38 PM EDT (23:38 UTC)
- Expired
- Aug 20, 1999, 8:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Newberry County, SC
The radar
The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:00 PM EDT | Thunderstorm Wind 55 | Newberry, SC | Sheriff reported trees down. |
| Aug 20, 8:12 PM EDT | Thunderstorm Wind 50 | Pomaria, SC | Sheriff reported trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2236 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCAE 202338 RRA TORCAE SCC071-210015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 738 PM EDT FRI AUG 20 1999 THE NATIONAL WEATHER SERVICE IN COLUMBIA SC HAS ISSUED A * TORNADO WARNING FOR... NEWBERRY COUNTY IN SOUTH CAROLINA * UNTIL 815 PM EDT * AT 738 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES NORTH-NORTHWEST OF POMARIA. THE STORM WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. * THE TORNADO WILL BE NEAR... POMARIA AT 758 PM EDT IF YOU ARE IN THE PATH OF THIS TORNADO TAKE COVER! GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES. THIS IS A DANGEROUS STORM...TAKE COVER IMMEDIATELY IF YOU ARE IN ITS PATH. CDL/RJL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Aug 20, 2:48 PM EDT, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 20, 2:48 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 248 PM EDT FRI AUG 20 1999 FORECAST PROBLEM IS MOVEMENT OF SURFACE FRONT AND ASSOCIATED THREAT OF CONVECTION. ETA KEEPS FRONT BACK TOWARD THE UPSTATE THROUGH 48 HOURS. AVN AND NGM A BIT FASTER IN PUSHING THE FRONT ON EAST DURING SATURDAY. UPPER AIR PATTERN SIMILAR WITH ONE SHORT WAVE CROSSING THE STATE THIS EVENING AND EARLY TONIGHT. UPPER TROFFINESS CONTINUES OVER THE EAST WITH A WEAK SHORT WAVE CROSSING SATURDAY AFTERNOON WITH MAIN ENERGY STAYING NORTH. PLAN TO KEEP A CHANCE OF TSTMS IN THE FORECAST TONIGHT..THEN A SLIGHT CHANCE FROM CAE AND AGS ON EAST FOR SATURDAY. FORECAST DRY SATURDAY NIGHT THROUGH THE EXTENDED PD. GUIDANCE TEMPS LOOK OKAY WITH LOWS IN THE MID/UPPER 60S AND HIGHS IN THE UPPER 80S/LOW 90S. CAE 69/92/68/92 30/20/10 AGS 67/93/66/92 30/20/10 .CAE...NONE. MORRISON
In the hours before
Local storm report, Aug 20, 6:31 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
631 PM EDT FRI AUG 20 1999
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
600 PM 23 SSW AGS GA WIND DAMAGE
08/20/99 BURKE BURKE COUNTY DISPATCH
REPORTED TREE DOWN ON CAR
BETWEEN MIDVILLE AND
WAYNESBORO
RJLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:01 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 29 min |
| Aug 19, 10:12 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 33 min |
| Aug 19, 10:17 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 43 min |
| Aug 19, 10:38 PM EDT | Tornado Warning | CAE | Bamberg | 37 min |
| Aug 19, 11:42 PM EDT | Tornado Warning | CAE | Barnwell | 33 min |
| Aug 20, 6:15 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 60 min |
| Aug 20, 7:16 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 29 min |
| Aug 20, 7:55 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 50 min |
Nearby
Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.